Drug-induced hepatotoxicity refers to liver injury resulting from drug ingestion. Patients can present with a range of symptoms: many are asymptomatic while others have sequela of acute liver failure. Drug-induced liver injury can lead to hepatocellular injury (primarily transaminase elevation), cholestatic injury (alkaline phosphatase, primarily total / direct bilirubin elevation), or a mixed pattern. This determination is often made based on laboratory abnormalities. Any injury pattern can lead to liver failure, characterized by impairment in the liver's synthetic function (thrombocytopenia, coagulopathy).
Drug-induced hepatotoxicity can occur directly after a drug ingestion (eg, acetaminophen overdose, carbon tetrachloride exposure) or idiosyncratically, with no identifiable time frame correlating to drug exposure (eg, amoxicillin-clavulanic acid, isoniazid, phenytoin, valproate, ciprofloxacin).
Hallmarks of therapy include removal of the offending agent and supportive care. Particular drug-related injuries (eg, acetaminophen overdose) benefit from administration of the hepato-protective medication N-acetylcysteine.
K71.6 – Toxic liver disease with hepatitis, not elsewhere classified
235876009 – Drug-induced hepatitis
- Acute or chronic viral hepatitis (eg, hepatitis A, B, C, D, E, Epstein-Barr virus, cytomegalovirus, herpes simplex virus, varicella zoster virus, adenovirus)
- Autoimmune hepatitis
- Primary biliary cirrhosis
- Primary sclerosing cholangitis
- Nonalcoholic steatohepatitis (see nonalcoholic fatty liver disease)
- Alcoholic steatohepatitis (see alcoholic hepatitis)
- Systemic lupus erythematosus
- Shock liver secondary to cardiovascular causes, especially right-sided heart failure (see congestive hepatopathy)
- Budd-Chiari syndrome
- Wilson disease
- Cholestatic liver disease
- Pregnancy-related conditions of liver
- Malignancy (especially hepatocellular carcinoma and lymphoma)
- Hepatic artery thrombosis
Last Updated: 06/15/2018